Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Hepatol. 1999 Oct;31(4):641-6.

Acute liver injury associated with the use of ebrotidine, a new H2-receptor antagonist.

Author information

  • 1Department of Gastroenterology, University Hospital, School of Medicine, Málaga, Spain. Andrade@uma.es

Abstract

BACKGROUND/AIM:

Ebrotidine is a new H2-receptor antagonist marketed in Spain in early 1997 and withdrawn in July 1998. We report 11 cases of acute liver injury related to ebrotidine and submitted to a Regional Registry of Hepatotoxicity between June 1997 and August 1998.

METHODS:

In all cases a structured protocol was used to ascertain the role of ebrotidine and to exclude other causes (viral, immunologic, metabolic) of liver injury.

RESULTS:

All patients showed clinical symptoms of acute hepatitis, with a marked increase in aminotransferase activities (ALT values ranging from 15 to 91 times the upper limit of normal). Total bilirubin values were also greatly increased (mean 16 mg/dl), and the liver injury was defined as hepatocellular. Features of hypersensitivity were absent. Liver biopsy was done in three patients. Histopathological examination revealed mainly centrozonal necrosis (two cases) or massive necrosis (one patient). Withdrawal of the drug was followed by a gradual improvement in liver dysfunction, except in one patient who developed fulminant hepatic failure and died. There was a positive response to rechallenge in one patient after an inadvertent drug administration.

CONCLUSION:

Ebrotidine therapy seems to be associated with severe acute liver injury, and therefore its benefit/risk ratio is unfavorable. The relative rareness and unpredictability of the injury, the lack of dose-relationship and the absence of hallmarks of drug allergy are suggestive of an idiosyncratic metabolic mechanism.

PMID:
10551387
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk